Hail, Menominee
- When
- July 13, 11:38 AM CST
- Where
- Menominee County, 3 mi N of Carney
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.633, -87.567
Three-quarter inch diameter hail was reported.
A strong upper air disturbance and cold front passed through Michigan's Upper Peninsula on July 13th and triggered showers and thunderstorms late in the day. Some of these storms became severe and bombarded Menominee, Delta, Marquette, Iron and Dickinson counties with quarter-sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A strong upper air disturbance and cold front passed through Michigan's Upper Peninsula on July 13th and triggered showers and thunderstorms late in the day. Some of these storms became severe and bombarded Menominee, Delta, Marquette, Iron and Dickinson counties with quarter-sized hail. Wind gusts in excess of 60 mph also downed trees near Norway in Dickinson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 13, 9:25 AM CST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1125 AM EDT TUE JUL 13 2004 .DISCUSSION... MAIN FCST CONCERNS THIS AFTERNOON ARE SHRA/TSRA TRENDS AND SVR POTENTIAL. WV IMAGERY AND RUC ANALYSIS INDICATED A POTENT SHRTWV/VORT INTO FAR NRN MN. SFC MAP AT 14Z SHOWED A COLD FRONT EXTENDED FROM LO PRES NW OF CYQT THROUGH WRN LK SUPERIOR TO NEAR KASX. LOW LVL CONV WITH WEAK PRE-FRONTAL TROF ALONG WITH DIFFLUENT MID/UPR LVL FLOW AND DPVA AHEAD OF THE SHRTWV HELPED SUPPORT BATCH OF SHRA AND A FEW TSRA INTO CNTRL UPR MI. SO FAR...CONVECTION HAS BEEN RELATIVELY BUT STRONGER CELLS HAD DEVELOPED BTWN KSAW-KIMT. SOME ADDITIONAL STRENGTHENING IS POSSIBLE AS THE STORMS MOVE TOWARD HIGHER CAPE VALUES FROM 1500-2000 J/KG. EXPECT COLD FRONT AND MAIN BATCH OF DPVA AND STRONG QVECTOR CONV WITH THE SHRTWV TO TRIGGER ADDITIONAL CONVECTION. MODIFIED 12Z KGRB SNDG WITH TEMPS IN THE MID 70S AND DEWPOINTS INTO THE MID 60S GIVE MLCAPE VALUES BTWN 1K-2K J/KG...IN LINE WITH PREVIOUS MDL SNDG FCSTS. WHILE WIND FIELDS AND SHEAR ALSO WILL BE FAVORABLE FOR ORGANIZED STRONG/SVR CELLS ( HIGH WIND/HAIL POTENTIAL) WITH 0-6KM SHEAR NEAR 40 KTS AND MAINLY UNIDIRECTIONAL SHEAR...FRZG LVL NEAR 12.5K FT. LACK OF INSOLATION INTO THE EARLY AFTERNOON AFTER MORNING PCPN/CLOUDS...HOWEVER...WILL BE A SIGNIFICANT NEGATIVE FACTOR. NEVERTHELESS...EVEN WITH LIMITED RECOVERY ENOUGH INSTABILITY SHOULD REMAIN FOR POSSIBILITY OF ADDITIONAL STORMS THAT COULD BECOME SEVERE. UPDATE WILL MAINLY FRESHEN WORDING AND BRING EARLIER END TO SHRA/TSRA THREAT FOR THE WEST...PER RADAR TRENDS AND POSITION OF THE FRONT. JLB && .PREV DISCUSSION... AFTER CONVECTION WITH COLD FRONT PASSES...THERE SHOULD BE ENOUGH AIRMASS RECOVERY FOR POTENTIAL OF ADDITIONAL SCT SHRA/TSRA UNDER COLD POOL ALOFT WHICH SETTLES OVER UPPER MI BY 00Z. A FEW SHRA MAY THEN LINGER INTO THE OVERNIGHT HRS. WITH EXCEPTION OF FAR ERN FCST AREA...HAVE DROPPED MENTION OF SHRA ON WED AS HEIGHTS ALREADY BEGIN TO RISE STARTING AT 12Z WITH SYSTEM REMAINING SOMEWHAT PROGRESSIVE. FCST SOUNDINGS SHOW NICE DRYING IN THE LOW-LEVELS AND DEVELOPING SUBSIDENCE INVERSION. DRYING AND DEVELOPING INVERSION ARE A LITTLE SLOWER TO DEVELOP OVER THE E... SUGGESTING THERE MIGHT BE A FEW INSTABILITY SHRA...BUT WILL CONFINE THEM TO THE MORNING HRS ONLY. ETA IS A BIT QUICKER THAN GFS WITH A WEAK SHORTWAVE DROPPING SE IN NW FLOW THU. ETA HAS IT AFFECTING WRN LAKES THU WHEREAS GFS HAS IT THU NIGHT/FRI. GFS IS SUPPORTED BY CANADIAN/UKMET/ECMWF...SO WILL HOLD OFF ON INTRODUCING PCPN ON THU AT THIS TIME. GOING FCST HAD CHC POPS FOR FRI WHICH LOOKS FINE...BUT WILL BUMP UP TIMING INTO THE THU NIGHT PERIOD. NO OTHER CHANGES MADE TO REMAINDER OF FCST. ROLFSON && .MQT WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 545 AM EDT TUE JUL 13 2004 MIZ001>007-009>014-084-085-141200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 545 AM EDT TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS WEST AND CENTRAL UPPER MICHIGAN TODAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE POTENTIAL OF SEVERE THUNDERSTORMS WILL BE GREATEST WEST OF A LANSE TO IRON RIVER LINE BETWEEN 10 AM AND 3 PM EDT. EAST OF A LANSE TO IRON RIVER LINE...THE POTENTIAL OF SEVERE THUNDERSTORMS WILL BE GREATEST BETWEEN NOON AND 6 PM EDT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS GREATER THAN 60 MPH. SCATTERED THUNDERSTORMS MAY LINGER INTO THE EVENING HOURS...BUT THEY ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) ROLFSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1238 PM EDT TUE JUL 13 2004 MIZ005>007-010>014-085-132200- ALGER-DELTA-DICKINSON-IRON-LUCE-MARQUETTE-MENOMINEE- NORTHERN SCHOOLCRAFT-SOUTHERN SCHOOLCRAFT- 1238 PM EDT TUE JUL 13 2004 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 PM EDT (5 PM CDT) FOR WESTERN AND CENTRAL UPPER MICHIGAN... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES IN UPPER MICHIGAN... ALGER...DELTA...DICKINSON...IRON...LUCE...MARQUETTE... MENOMINEE...SCHOOLCRAFT. THE WATCH INCLUDES THE ADJACENT NEARSHORE AND OPEN WATERS OF LAKE SUPERIOR AND LAKE MICHIGAN. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND CENTRAL UPPER MICHIGAN BETWEEN 1 PM EDT AND 6 PM EDT. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. RJT
The Marquette radar (KMQT), 100 km away, was scanning. The volume nearest the first event began at 17:38 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Three-quarter inch diameter hail was reported.
One-inch diameter hail was reported.
One-inch diameter hail was reported.
One-inch diameter hail was reported.
Three-quarter inch diameter hail was reported.
One-inch diameter hail was reported.
Trees were blown down along U.S. Highway 2 between Norway and Waucedah.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417015, 5417016, 5417017, 5417018, 5417019, 5417020, 5417021.